Iowa, 2020

Hail in Iowa, April 8, 2020

April 8, 2020 · NWS DVN · 10 events in 5 counties and zones

Severe thunderstorms developed along a cold front that dropped south across southeast Iowa and northwest Illinois during the afternoon hours of Wednesday, April 8, 2020. Very large hail was reported with some of the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed along a cold front that dropped south across southeast Iowa and northwest Illinois during the afternoon hours of Wednesday, April 8, 2020. Very large hail was reported with some of the severe storms. The hardest hit areas were parts of southeast Iowa and west central Illinois, where hail stones of golf ball to softball sized were reported. Other areas that got storms saw copious amounts of small hail which covered the ground.

This was the second event of back to back days with very large hail in April 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 11:30 AM CST, 2 hours earlier.

Area forecast discussion, Apr 8, 11:30 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1230 PM CDT Wed Apr 8 2020

.UPDATE...
Issued at 1223 PM CDT Wed Apr 8 2020

Our forecast is already shifting toward convection for the
remainder of the afternoon, and the short term afd will be written
shortly through tomorrow. The towering cumulus line is placed from
Knoxville Iowa, to Cedar Rapids, to Stockton IL. It is sinking
south around 15 mph. The remainder of the afternoon, severe storms
with large hail, possibly around tennis ball again with supercells
will be expected along the front. With time, this threat shifts
south, and east of the CWA by 5 to 6 pm. Locations north of the
front are already done with this threat today.

UPDATE Issued at 429 AM CDT Wed Apr 8 2020

Fog has continued to thicken over the past couple hours and many
sites over east central Iowa and northwest Illinois are now reporting
visibilties below one quarter mile. Have thus issued a Dense Fog
Advisory until 9 am covering east central Iowa NE of a line from
the Quad Cities through Cedar Rapids and much of northwest
Illinois. Initially clear to partly cloudy skies should allow the
fog to burn off after sunrise.

&&

.SYNOPSIS...
Issued at 342 AM CDT Wed Apr 8 2020

The cold front that was accompanied by supercell storms with very
large hail over the forecast area last evening had since dropped
south, reaching roughly from Lake Erie through central IL into
northern MO. In it's wake, temperatures at 2 am ranged from the
mid 40s to mid 50s under mostly clear skies. Light winds and
lingering low level moisture was leading to patchy fog, locally
dense, over eastern Iowa and northwest IL, mainly north of I-80.
In the upper levels, the flow remained split with a low over
central Canada progged to dig southeast today and tonight, sending
a reinforcing cold front southward through the forecast area,
possibly triggering strong to severe thunderstorms, followed by a
much colder and windy Thursday. Much cooler, unsettled weather
will then linger through the weekend into early next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 342 AM CDT Wed Apr 8 2020

In the immediate near term, trends with fog early this morning will
be watched closely as conditions will be favorable for at least
patchy dense fog and an advisory may be needed. The forecast was
updated overnight to mention areas of fog over east central Iowa
into northwest Illinois until around 8 am. With a lack of mid or
high clouds, early morning sunshine should burn off the fog rather
quickly.

Later today, a reinforcing cold front dropping through the area
will likely trigger another round of showers and thunderstorms and
post frontal rain. The general consensus has this boundary
reaching roughly I-80 at noon, then dropping well southeast of the
forecast area by 5 pm. Ahead of the front, sunshine should allow
temperatures to recover into the lower to mid 70s across the
south, while the earlier frontal passage, increasing cloud cover
and onset of at least light showers should hold the north in the
60s. Depending on the timing of the front and amount of
destabilization, there will be at least a low potential for more
severe storms over the southern half of the forecast area along
and ahead of the front as there will again be steep mid level
lapse rates and deep shear increasing through the day. SPC
maintains a Marginal Risk today for roughly the area south of
I-80 and a Slight Risk over areas roughly south of a line from
Galesburg, IL through Burlington, IA to Memphis, MO.

All showers will exit to the south by evening, with gusty
northwest winds and cold air advection lowering temperatures into
the 30s by Thursday morning.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 342 AM CDT Wed Apr 8 2020

Thursday...A tight pressure gradient and deep northwest flow will
result in a windy day and a wind advisory may be needed. Steep
low level lapse rates may be sufficient for a few showers and
slight chance pops were introduced. Temperatures will return to
more typical early spring-like readings with highs limited to the
40s to near 50.

Friday through the weekend will continue the trend of below
normal temperatures with highs limited to the 40s and 50s with
lows in the 30s through Saturday, then 40s Sunday morning. Models
are coming into better agreement with a slow moving system passing
to the south. This results in an extended stretch of rain chances
Saturday and Sunday, where pops now reach into the likely
category due to the increasing model consensus. As the system
departs Sunday night, temperatures may be sufficiently cold enough
for a hard freeze and light snow. Models diverge some in the
strength and track of a strong surface low departing into the
Great Lakes early next week, but all indicate continued well
below normal temperatures. Winds will likely be much stronger
than currently advertised for both Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Apr 8 2020

A cold front is quickly moving south through all TAF sites and
will spread south of Iowa by 6 PM. While VFR, there will strong to
severe storms along this front, through 6 PM. Winds behind the
front will increase to 20 to 30 kts, and remain north to northwest
and strong through the day Thursday.

&&

.HYDROLOGY...
Issued at 1130 AM CDT Wed Apr 8 2020

Changes:

Crest forecasts have not changed from LD11 down through LD12.
Downstream of LD12 crest forecasts have increased 0.1 to 0.2
feet.

Discussion:

Minor to moderate flooding will be seen along the Mississippi from
LD11 south through Gregory Landing, MO. LD19 is still forecast to
remain below flood stage but may approach flood stage over the
weekend.

LD11 and Dubuque will be see the crest occur this afternoon into
Thursday morning. At LD12 the crest will occur Thursday into
Friday.

Downstream of LD12 through LD15 the crest looks to occur Friday
into Saturday. South of LD15 the crest is forecast looks to occur
in the Saturday through Monday time frame.

Rainfall through Friday is expected to be light and should not
have any impact to the current crest forecasts.

However the weather pattern will turn more active with the
potential for widespread rain events April 11-16 that may be
moderate to locally heavy. Precipitation is expected to be mainly
in the form of rain but some snow cannot be ruled out. If this
rainfall occurs it will minimally slow down or delay the fall
where the crests have already occurred.

After April 16 there continues to be signals suggesting the
potential of drier than normal conditions for the second half of
April.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, Apr 8, 7:50 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
850 AM CDT Wed Apr 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
850 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible this afternoon over the entire
outlook area, and especially Highway 30 as a cold front moves
through. Isolated supercells with large hail and damaging wind
will be possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday will be windy with northwest winds from 25 to 35 mph with
gusts over 45 mph. The strong winds may result in an enhanced
threat of grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 8 PM.

ERVIN

In the hours before

Local storm report, Apr 8, 11:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             GRANDVIEW               41.28N 91.19W
04/07/2020  M1.75 INCH       LOUISA             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Apr 8, 11:46 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             CONESVILLE              41.38N 91.35W
04/07/2020  E1.75 INCH       MUSCATINE          IA   PUBLIC

            VIA SOCIAL MEDIA. LASTED FOR 2 MINUTES.

&&
Local storm report, Apr 8, 12:04 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 W BETTENDORF          41.57N 90.51W
04/07/2020  E1.75 INCH       SCOTT              IA   PUBLIC

            VIA SOCIAL MEDIA. NEAR PAUL NORTON
            ELEMENTARY SCHOOL.

&&
Local storm report, Apr 8, 1:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 N INDEPENDENCE        42.48N 91.89W
04/08/2020  M0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            MORE HAIL FALLING THEN RAIN.

&&

DC
Special weather statement, Apr 8, 1:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Wed Apr 8 2020

IAC011-019-055-061-113-082000-
Buchanan-Dubuque-Benton-Delaware-Linn-
204 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...WESTERN
DUBUQUE...NORTHEASTERN BENTON...DELAWARE AND NORTHWESTERN LINN
COUNTIES UNTIL 300 PM CDT...

At 204 PM CDT, a strong thunderstorm was located over Quasqueton, or
7 miles southeast of Independence, moving east at 45 mph.

Winds in excess of 30 mph and a large amount of pea size hail are
possible with this storm.

Locations impacted include...
Independence, Manchester, Dyersville, Farley, Winthrop, Earlville,
Walker, Hopkinton, Quasqueton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Ryan, Rowley, Greeley, Luxemburg, Dundee and
Delaware.

LAT...LON 4233 9098 4226 9190 4247 9190 4265 9130
      4265 9100
TIME...MOT...LOC 1904Z 251DEG 39KT 4241 9177

Ervin
Local storm report, Apr 8, 1:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             WINTHROP                42.47N 91.73W
04/08/2020  M0.25 INCH       BUCHANAN           IA   EMERGENCY MNGR

&&

DC

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Jefferson

When
April 8, 1:30 PM CST
Where
Jefferson County, 2.09 mi NW of Collett
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -92.010

Report received through social media, and time estimated from radar.

Hail, Henry

When
April 8, 1:57 PM CST
Where
Henry County, 0.69 mi S of Salem
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.840, -91.620

Hail, Henry

When
April 8, 2:00 PM CST
Where
Henry County, 1.38 mi S of Salem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -91.620

Hail, Henry

When
April 8, 2:07 PM CST
Where
Henry County, 0.87 mi SW of Lowell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -91.440

Hail ranged from dime to golf ball sized.

Hail, Van Buren

When
April 8, 2:09 PM CST
Where
Van Buren County, 3.14 mi E of Utica
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -91.860

Hail, Lee

When
April 8, 2:15 PM CST
Where
Lee County, 2.76 mi N of West Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -91.450

Hail, Van Buren

When
April 8, 2:17 PM CST
Where
Van Buren County, 4.15 mi S of Stockport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.810, -91.820

Hail, Lee

When
April 8, 2:22 PM CST
Where
Lee County, 1.73 mi NW of Denmark
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
40.750, -91.350

Fire department reported softball sized hail.

Hail, Lee

When
April 8, 2:38 PM CST
Where
Lee County, 0.52 mi E of St Paul
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.770, -91.510

Hail, Muscatine

When
April 8, 2:57 PM CST
Where
Muscatine County, Conesville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.380, -91.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885889, 885890, 885891, 885892, 885893, 885894, 885895, 885896, 885898, 885899.